Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 124, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 6, 2003, 5:59 PM EDT for Buckingham County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 5:59 PM EDT (21:59 UTC)
- Expired
- Jul 6, 2003, 6:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 144 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 602 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
174 WUUS51 KRNK 062159 SVRRNK VAC029-062230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 559 PM EDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA * UNTIL 630 PM EDT. * AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF BREMO BLUFF...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS THREATENED THROUGH 630 PM EDT INCLUDE BREMO BLUFF... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. FREQUENT LIGHTNING...LARGE HAIL AND/OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3765 7866 3738 7847 3768 7803 3786 7821 $$ 09
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:05 PM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 6, 2:05 PM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 205 PM EDT SUN JUL 6 2003 RADAR AGAIN SHOWING CLUSTERS OF SHRA/TSRA ESPCLY ACROSS THE W IN ADVANCE OF DEEPER MOISTURE PLUME PER VAPOR LOOP AND WEAK UPPER S/W. EXPECT THIS IN CONJUNCTION WITH LEE TROF AND GOOD INSTAB/MOISTURE CNVRGNC PER MSAS TO KEEP DECENT POPS GOING THIS EVENING...THEN LINGERING A BIT OVERNIGHT GIVEN DEEPER RH COLUMN THAN THE PAST FEW NIGHTS. OTRW WILL CALL IT GNRLY PC AS CU FADES SOME WITH LOSS OF HEATING OUTSIDE RESIDUAL SHRA LATER. TEMPS SIMILAR TO THE PAST FEW WITH BASIC RANGE OF 65-70 ON TRACK. MON-TUE...APPEARS SOME DRYING FINALLY IN STORE BY TUE AS INIT SRN S/W PASSES MON AND UPPER RIDGING SHIFTS WESTWARD ALLOWING A DRIER W/NW TRAJ ALOFT TO ADVECT IN. POPS A BIT IFFY MON IN WAKE OF IMPULSE BUT THINK ENOUGH BLYR RH TO KEEP CHCY POPS GOING ESPCLY SRN TIER CLOSER TO DEEPER RH AND WEAK UVV. APPEARS ENOUGH MIXING/DOWNSLOPE TO BREAK OUT OF EARLY CLOUDS/MORNING SHRA TO PC WITH TEMPS CLOSE IF NOT ABOVE THOSE OF TDY. QUESTS MON NGT/TUE WITH HOW MUCH DRYING WILL TAKE PLACE AS ETA HAS LINGERING RH WHILE GFS DRIVES A STRONGER S/W SE TAKING DEEP RH AWAY. SINCE HAVE SLGT CHCS GOING AND WET BLYR...THINK BEST TO STAY WITH SOME POPS ESPCLY GIVEN GFS FEEDBACK OF LATE. PROBABLY ENOUGH DRYING TO PUSH TEMPS IN THE 90S E TUE UNDER DOWNSLOPE BUT WILL HOLD BELOW HOT MAV VALUES FOR NOW. EXTENDED...SE PROGRESSION OF MAIN NRN STREAM TROF THE BASIC ISSUE BY WEEKS END WITH TIMING OF SUBSEQUENT WAVES AHEAD OF THIS FEATURE IN QUESTION. EXPECT WEAK BOUNDARY TO THE N AND AT LEAST WEAK IMPULSES TO BRING MOISTURE BACK BY WED SO WILL KEEP LOW CHCS GOING TUE NGT...THEN INCREASING WED PER SOME MCS THREAT. NEW GFS NOW SUGGESTING A TREND SIMILAR TO PAST CANADIAN SOLNS WITH FROPA HOLDING OFF TIL THU NGT/FRI ASSOCD WITH STRONG DIGGING 5H TROF FOR JULY. THUS GIVEN SOME FCST SLOWING WILL CONT CHCY POPS THU AND SLOWLY TAPER THU NGT WITH DRIER/SOMEWHAT COOLER WX FOR FRI-SUNDAY. JH/JDS FCSTID = 9 ROA 71 88 71 95 / 40 30 20 20 LYH 69 88 69 94 / 40 40 30 10 DAN 70 90 72 95 / 40 40 30 10 BLF 66 82 64 86 / 40 30 20 30 LWB 63 82 63 86 / 50 30 20 30 BCB 63 84 63 86 / 50 30 20 20 TNB 64 80 64 84 / 40 40 20 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Jul 6, 6:30 AM EDT, 11 hours 29 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-070000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 630 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY HOT AND HUMID CONDITIONS CAN BE EXPECTED EAST OF THE BLUE RIDGE THIS AFTERNOON WITH HEAT INDICES NEAR 100 FROM DANVILLE AND POINTS EAST. SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS MAY BRIEFLY PULSE TO SEVERE LEVELS...BUT ANY DAMAGE IS EXPECTED TO BE ISOLATED AND IN THE FORM OF WIND DAMAGE. ISOLATED RAIN AMOUNTS OF 1 TO 2 INCHES ARE ALSO POSSIBLE...THE RESULT WILL BE PONDING OF WATER IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... VERY WARM AND HUMID WEATHER CAN BE EXPECTED THROUGH WEDNESDAY. HEAT INDICES MAY APPROACH 100 DEGREES IN AND AROUND THE LARGER URBAN AREAS EAST OF THE BLUE RIDGE. AFTERNOON THUNDERSTORMS EACH DAY MAY PRODUCE ISOLATED BURSTS OF STRONG WIND AND RAIN...RESULTING IN WIND DAMAGE OR SMALL STREAM FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jul 6, 3:34 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT SUN JUL 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM PATRICK SPRINGS VA 60 MPH TSTM GUST
07/06/03 PATRICK NUMEROUS TREES DOWN.
REPORTED BY PATRICK
SHERIFFS OFFICE.
0305 PM 3S ROCKY MOUNT VA 60 MPH TSTM GUST
07/06/03 FRANKLIN A FEW TREES DOWN.REPORTED
BY FRANKLIN SHERIFFS
OFFICE.Local storm report, Jul 6, 5:01 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT SUN JUL 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM CHRISTIANSBURG VA 0.88 IN HAIL
07/06/03 MONTGOMERY PUBLIC REPORT.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:45 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 30 min |
| Jul 6, 2:47 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 43 min |
| Jul 6, 3:49 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
| Jul 6, 4:14 PM EDT | Flash Flood Warning | RNK | Bland, Wythe | 3 hr |
| Jul 6, 4:39 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 51 min |
| Jul 6, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 59 min |
| Jul 6, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 42 min |
| Jul 6, 5:30 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 30 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.